Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 119, NWS Des Moines, IA

May 23, 2007Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 23, 2007, 7:00 PM CDT for Taylor County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2007, 7:00 PM CDT (00:00 UTC)
Expired
May 23, 2007, 7:45 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:11 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 232359
SVRDMX
IAC173-240045-
/O.NEW.KDMX.SV.W.0119.070524T0000Z-070524T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN SOUTHWEST IOWA...

* UNTIL 745 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BEDFORD...OR ABOUT 20 MILES NORTHEAST OF
  MARYVILLE...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF LENOX BY 725 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR WESTERN IOWA.

LAT...LON 4090 9468 4090 9448 4067 9448 4062 9458
      4057 9467 4064 9484

$$

KINNEY
2 follow-up statements
000 
WWUS53 KDMX 240010
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT WED MAY 23 2007

IAC173-240045-
/O.CON.KDMX.SV.W.0119.000000T0000Z-070524T0045Z/
TAYLOR IA-
710 PM CDT WED MAY 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR TAYLOR COUNTY...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR CONWAY...OR ABOUT 28 MILES NORTHEAST OF
MARYVILLE...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CONWAY AND SHARPSBURG BY 715 PM CDT...
  CLEARFIELD AND LENOX BY 725 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR WESTERN IOWA.

LAT...LON 4090 9468 4090 9448 4067 9448 4062 9458
      4057 9467 4064 9484

$$

MOYER
000 
WWUS53 KDMX 240046
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT WED MAY 23 2007

IAC173-240056-
/O.EXP.KDMX.SV.W.0119.000000T0000Z-070524T0045Z/
TAYLOR IA-
746 PM CDT WED MAY 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR TAYLOR COUNTY EXPIRES AT 745
PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR IOWA.

LAT...LON 4090 9468 4090 9448 4067 9448 4062 9458
      4057 9467 4064 9484

$$

MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:31 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 23, 3:31 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT WED MAY 23 2007

.SHORT TERM /TONIGHT/...
SFC COLD FRONT CURRENTLY STRETCHING FROM CENTRAL MN THROUGH NW IA
AND INTO SE NEB WILL MOVE VERY LITTLE THIS EVENING WHILE IT WAITS
FOR SFC CYCLOGENESIS FARTHER SOUTHWEST OVER THE CENTRAL PLAINS IN
RESPONSE TO SHORTWAVE TROUGH MOVING NORTHEAST OUT OF THE SRN
ROCKIES. ATMOSPHERE IN ADVANCE OF FRONT HAS BECOME MODERATELY
UNSTABLE WITH MUCAPES OF 1500 TO 2000 J/KG AND EFFECTIVE BULK
SHEAR OF 25 TO 40 KT. SVR TSTM WATCH IN EFFECT UNTIL 9 PM FOR NWRN
TWO THIRDS OF THE AREA. LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREAT.

OTHER CONCERN IS FOR EXCESSIVE RAINFALL. TRAINING STORMS ALONG
STALLED FRONTAL BOUNDARY WITH VERY GOOD MOISTURE
TRANSPORT/CONVERGENCE IN AIRMASS WITH PWAT VALUES IN EXCESS OF 1.5
INCHES SUPPORTS THREAT FOR HEAVY RAIN. FLASH FLOOD WATCH WILL BE
ISSUED FOR THE NORTHWEST HALF OF THE AREA FOR TONIGHT THROUGH MUCH
OF THURSDAY.

.LONG TERM /THURSDAY-WEDNESDAY/...
SFC FRONT SLOWLY MOVES EAST THROUGH CENTRAL IOWA ON THURSDAY WHILE
SFC LOW PROPOGATES NORTHEAST ALONG THE FRONT. THIS WILL ENHANCE
LOW LEVEL CONVERGENCE OF MOIST AIRMASS. MODERATE TO STRONG MID LVL
QG FORCING...VORTICITY ADVECTION AND UPR LVL DIVERGENCE WILL ALSO
SUSTAIN SYNOPTIC SCALE LIFT...ESPECIALLY DURING THE MORNING. MAX
OF THESE PARAMETERS SHIFTS NORTHEAST BY AFTN...BUT STILL PLENTY OF
JUICE TO KEEP SHOWERS AND THUNDERSTORMS RUMBLING ACROSS THE EAST
IN THE AFTN. SLOW MOVING FRONT WITH MID LVL FLOW PARALLEL TO FRONT
AND HIGH PWAT VALUES IN EXCESS OF 1.5 INCHES MEANS TRAINING
THUNDERSTORMS AND HEAVY RAIN LIKELY. LARGE AREA OF STRATIFORM RAIN
AND EMBEDDED ELEVATED THUNDERSTORMS WILL LIKELY OCCUR BEHIND THE
PASSAGE OF FRONT. THREAT FOR EXCESSIVE RAINFALL APPEARS TO BE
MAINLY ACROSS THE NORTHWEST HALF OF THE FCST AREA...WITH A GENERAL
2 TO 3 INCHES BY THURSDAY AFTN. PREFER THE SLOWER NAM SOLUTION
WHICH IS MORE IN LINE WITH ENSEMBLE FCSTS...SO WILL LINGER A SMALL
CHANCE OF SHOWERS IN THE SOUTHEAST THURSDAY EVENING. SVR WX
POTENTIAL ON THURSDAY IS LIKELY GOING TO BE HELD IN CHECK BY THE
INABILITY TO DESTABILIZE. BEST CHANCES OF SVR STORMS WILL BE IN
THE FAR EAST FCST AREA DURING THE AFTN...AHEAD OF FRONT.

FRONT MOVES SOUTH OF AREA AND HIGH PRESSURE BUILDS IN FOR A
PLEASANT AND SEASONAL DAY FRIDAY. MODELS IN FAIRLY GOOD AGREEMENT
WITH NEXT SFC LOW DEVELOPING IN ERN WY FRI AND PULLING NORTHEAST
INTO MN ON SAT. GFS A LITTLE MORE AGRESSIVE WITH BRINGING RAIN
CHANCES BACK INTO SRN/WRN AREAS FRIDAY NIGHT. WILL WAIT TO
INTRODUCE POPS UNTIL AFTER MIDNIGHT AS SECONDARY WARM FRONT MOVES
INTO SRN IA. STRONGEST DYNAMICS REMAIN NORTH OF IA DURING THE DAY
SAT...BUT STILL DECENT PLUME OF MOISTURE AHEAD OF FRONT WILL BE
LIFTED. NOT A LOT OF INSTABILITY ONCE AGAIN...BUT SHEAR IS PRETTY
GOOD. THUNDERSTORMS CERTAINLY LIKELY...BUT DOES NOT LOOK LIKE A
MAJOR SEVERE WX EVENT.

WILL HAVE ANOTHER NICE DAY SUNDAY BEFORE MORE UNSETTLED WEATHER
RETURNS EARLY NEXT WEEK. A BAGGY ZONAL FLOW SETS UP ACROSS NRN
CONUS WITH RIPPLES GENERATED BY SHORTWAVES PASSING THROUGH. A
FRONTAL BOUNDARY SETS UP ACROSS IA BY MONDAY WHICH WILL BE A FOCUS
FOR ADDITIONAL SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY...AND
POSSIBLY INTO WEDNESDAY. THIS TYPE OF PATTERN FAVORS CONVECTIVE
SYSTEMS WITH SEVERE WX POTENTIAL AND HEAVY RAIN. ITS TOO EARLY TO
TRY AND GET FANCY WITH DETAILS.

&&

.AVIATION...
FRONT WL STALL ACRS WESTERN AND CENTRAL IOWA TONIGHT AHEAD OF
STRENGHTENING SFC FLOW MOVING NORTHEAST THROUGH THE PLAINS.  CIGS WL
RMN MVFR NR THE FRONT WITH NUMEROUS SHOWERS AND THUNDERSTORMS.
VSBYS WILL ALSO BE RESTRICTED TO MVFR WITH ISOLD IFR NEAR
THUNDERSTORMS.  SFC WNDS WL RMN STG FM THE SOUTH ON THE EAST SIDE OF
THE FRONT WITH LIGHTER N WNDS ON THE BACKSIDE.  STG LOW LEVEL JET AT
2-4KFT WL INCREASE OVERNIGHT ACRS S CNTRL INTO CNTRL IA AT NEARLY
50KTS FROM THE SOUTH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
AFTERNOON FOR ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-
CERRO GORDO-CRAWFORD-DALLAS-EMMET-GREENE-GUTHRIE-HAMILTON-
HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-TAYLOR-WEBSTER-
WINNEBAGO-WORTH-WRIGHT.

&&

MOYER/COGIL
Hazardous weather outlook, May 23, 4:24 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
424 PM CDT WED MAY 23 2007

IAZ004>007-015>017-023>025-033>036-044>047-057>059-070-071-081-
092-242130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-
CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-
TAYLOR-
424 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THROUGH TONIGHT.
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.

THUNDERSTORMS MOVING OVER THE SAME AREAS TONIGHT WILL RESULT IN
THE THREAT FOR EXCESSIVE RAIN. A FLASH FLOOD WATCH IS IN EFFECT
FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS AND HEAVY RAIN WILL CONTINUE THURSDAY. THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE. A FLASH FLOOD WATCH IS IN EFFECT
FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES.

THERE IS A CHANCE OF THUNDERSTORMS LATE FRIDAY NIGHT THEN LIKELY
ON SATURDAY WITH SOME POTENTIAL FOR SEVERE WEATHER. THERE IS A
CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...BUT THE
POTENTIAL FOR SEVERE WEATHER IS NOT DISCERNIBLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS LIKELY THIS EVENING...AND MAY BE NEEDED
AGAIN SATURDAY.

IAZ026>028-037>039-048>050-060>062-072>075-082>086-093>097-242130-
FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-
TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
424 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THROUGH TONIGHT.
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE SOUTH LATE FRIDAY
NIGHT AND THUNDERSTORMS ARE LIKELY SATURDAY WITH SOME POTENTIAL
FOR SEVERE WEATHER ON SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS
MONDAY THROUGH WEDNESDAY...BUT THE POTENTIAL FOR SEVERE WEATHER IS
NOT DISCERNIBLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS LIKELY THIS EVENING...AND MAY BE NEEDED
AGAIN SATURDAY.

MOYER

In the hours before

Local storm report, May 23, 5:18 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             5 E BRITT               43.10N 93.70W
05/23/2007  E0.75 INCH       HANCOCK            IA   EMERGENCY MNGR

            OCCURRED IN DUNCAN.

&&

BF
Local storm report, May 23, 5:25 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     FLASH FLOOD      CARROLL                 42.07N 94.86W
05/23/2007                   CARROLL            IA   EMERGENCY MNGR

            ONE AND A HALF MILES EAST OF HIGHWAY INTERSECTION 30 AND
            71 STREET FLOODING WITH UP TO TWO INCH WATER DEPTH AND
            STALLED CARS IN LOW LYING AREAS

&&

BROCK
Local storm report, May 23, 5:27 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     4 SW BRITT              43.06N 93.86W
05/23/2007                   HANCOCK            IA   EMERGENCY MNGR

            POWER POLE SNAPPED AT THE INTERSECTION OF 210TH AND OAK
            AVE.

&&

BF
Local storm report, May 23, 5:52 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     DAWSON                  41.84N 94.22W
05/23/2007                   DALLAS             IA   EMERGENCY MNGR

            SEMI TRUCK OVERTURNED DUE TO STRONG WINDS

&&

BROCK
Local storm report, May 23, 5:55 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             ADEL                    41.61N 94.03W
05/23/2007  E1.00 INCH       DALLAS             IA   EMERGENCY MNGR

            DIME TO QUARTER SIZE HAIL

&&

BROCK
Local storm report, May 23, 6:33 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     GARNER                  43.10N 93.60W
05/23/2007                   HANCOCK            IA   EMERGENCY MNGR

            STRONG WINDS CAUSED 2 FOOT IN DIAMETER TREE TO FALL WITH
            NUMEROUS UP TO 10 INCH TREE BRANCHES BROKEN ... PEA SIZE
            HAIL AND HEAVY RAIN ACCOMPANIED STRONG WINDS

&&

BROCK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:00 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer32 min
May 24, 4:26 AM CDTFlash Flood WarningDMXCass6 hr
May 24, 4:36 AM CDTFlash Flood WarningDMXAdair6 hr
May 24, 5:35 AM CDTFlash Flood WarningDMXGuthrie6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.